Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 14, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 7:44 PM CDT for Kendall County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 7:44 PM CDT (00:44 UTC)
- Expired
- Apr 20, 2004, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kendall County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 210044 RRA
TORLOT
ILC093-210115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
744 PM CDT TUE APR 20 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
KENDALL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 815 PM CDT
* AT 744 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
THUNDERSTORM NEAR OVER NEWARK...MOVING NORTHEAST AT 350 MPH.
* THE STORM WILL BE NEAR...
PLANO AROUND 750 PM CDT.
YORKVILLE AROUND 755 PM CDT.
OSWEGO AROUND 805 PM CDT.
A ROTATING WALL CLOUD WAS OBSERVED IN NORTHEAST LA SALLE COUNTY.
THIS STORM IS NOW MOVING INTO KENDALL COUNTY.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. GO
TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE.
LAT...LON 4163 8827 4148 8858 4151 8861 4164 8861
4172 8845 4172 8827
$$
BRUMER
NNNNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 710 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL COUNTIES... EXCEPT OGLE...WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTY IN ILLINOIS. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FAR SOUTHERN PORTION OF LAKE MICHIGAN. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Apr 20, 7:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
727 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO CHANNAHON 41.43N 88.22W
04/20/2004 WILL IL TRAINED SPOTTER
REPORTED ON GROUND IN CITY.
&&Local storm report, Apr 20, 7:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
733 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 PM TORNADO MINOOKA 41.45N 88.26W
04/20/2004 WILL IL LAW ENFORCEMENT
WEST OF ROUTE 6.
&&Local storm report, Apr 20, 7:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
737 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 8 E PERU 41.34N 88.97W
04/20/2004 LA SALLE IL TRAINED SPOTTER
TORNADO IN COMMUNITY OF UTTICA MOVING EAST.
&&Local storm report, Apr 20, 7:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
738 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 9 W OTTAWA 41.35N 89.01W
04/20/2004 LA SALLE IL TRAINED SPOTTER
TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST.
&&Local storm report, Apr 20, 7:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM TORNADO 5 NE SENECA 41.35N 88.55W
04/20/2004 GRUNDY IL TRAINED SPOTTER
2 TORNADOS NEAR STATE HWY 52.
&&Local storm report, Apr 20, 7:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
744 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO KANKAKEE 41.12N 87.86W
04/20/2004 KANKAKEE IL TRAINED SPOTTER
TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57
MOVING EAST.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:01 PM CDT | Tornado Warning | LOT | Grundy, Will | 29 min |
| Apr 20, 7:13 PM CDT | Tornado Warning | LOT | Kankakee | 32 min |
| Apr 20, 7:15 PM CDT | Tornado Warning | LOT | Iroquois | 30 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | Livingston | 43 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 28 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | LOT | LaSalle | 24 min |
| Apr 20, 7:31 PM CDT | Tornado Warning | LOT | Will | 29 min |
| Apr 20, 7:34 PM CDT | Tornado Warning | LOT | Grundy | 41 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kankakee | 46 min |
| Apr 20, 7:47 PM CDT | Tornado Warning | LOT | Kendall | 28 min |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 8:02 PM CDT | Tornado Warning | LOT | Cook, Will | 28 min |
| Apr 20, 8:03 PM CDT | Flash Flood Warning | LOT | Cook, Will | 3 hr |
| Apr 20, 8:12 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 33 min |
| Apr 20, 8:27 PM CDT | Tornado Warning | LOT | Cook, Will | 48 min |
| Apr 20, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.